HNN215 Quality use of Medicines

Added on - 10 Aug 2021

  • 8

    Pages

  • 2435

    Words

  • 29

    Views

  • 0

    Downloads

Trusted by +2 million users,
1000+ happy students everyday
Showing pages 1 to 3 of 8 pages
HNN215 Quality use of Medicines
Assessment Task 1 Case Study
Word Count: 1400
Hannah Emerson
219164429
Q1.Identifyandexplaintwo significant risks that may be associated with the use of Mr.
Coleman’s medicines.
There is always risk of adverse effects involved in the taking of medication, however
this risk increases with polypharmacy (Kamaruzzaman, Watt, Carson, & Ebrahim, 2010).
These adverse effects can result in the occurrence of adverse drug events (Bullock & Manias,
2016). One significant risk associated with Mr. Coleman’s medication regime is hypotension
(Australian Medications Handbook, 2019).Prolonged hypotensioncan jeapardise the
perfusion status of organs and tissues (Bullock & Manias, 2016). Naschitz (2018) discussed
cerebral blood flow autoregulation, identifying medication induced hypotension as a potential
trigger for both cerebrovascular, and coronary ischaemic events. Furthermore, orthostatic
changes in blood pressure can lead to an increase in the likelihood of a patient having a fall
(Kamaruzzaman et al., 2009). Because of these dangers hypotension is one of the most
frequent causes of adverse drug events (Mann et al., 2018).Falls have been recognised as a
primary cause of both fatal and non-fatal injury both in and out of a hospital setting (Reuben
et al., 2017). Orthostatic hypotension (OH) is identified by a drop in systolic blood pressure
of 20mmHg or greater and/or a decrease in diastolic blood pressure of at least 10mmHg
within 3 minutes of standing (Kamaruzzaman et al., 2009). Links have been determined
between the development of OH and certain medication use, specifically with the use of anti-
hypertensive agents like those being taken by Mr. Coleman (Kamaruzzaman et al., 2010).He
is prescribed 2 medications that cause the dilation of blood vessels and therefore result in
decreased blood pressure including ramipril, an Angiotensin Converting Enzyme (ACE)
inhibitor, and Glyceryl Trinitrate (GTN) (Australian Medications Handbook, 2019). Mr.
Coleman is also taking atenolol, a beta-blocker, which lowers sympathetic nervous system
stimulation (Pattison, 2019). Common adverse effects associated with taking atenolol include
bradycardia, and hypotension (Bullock & Manias, 2016). Having discussed the increased
2
likelihood of Mr. Coleman experiencing a fall due to hypotension leads us to our second
significant risk associated with his medications, that being haemorrhage (Bullock & Manias,
2016). Mr. Coleman has been prescribed three antiplatelet medications that are responsible
for inhibiting platelet aggregation, an essential component of the clotting cascade (Bullock &
Manias, 2016; Berman et al., 2015). They are predominantly used in the treatment and
prevention of potentially life threatening thromboembolic diseases (Ganetsky et al., 2017).
However, the benefits of antiplatelet medications are accompanied by the fact that their use
increases the chances of sustaining a traumatic intracranial haemorrhage (Genetsky et al.,
2017). They will also increase the severity of an intracranial haemorrhage caused by even
minor trauma, such as a low velocity fall from standing height (Ganetsky et al., 2017). Two
of Mr. Coleman’s antiplatelet medications, clopidogrel and aspirin, irreversibly bind to the
platelets, their effects lasting for the lifetime of the platelet itself (Australian Medications
Handbook, 2019).
Q2.Describethe strategies a nurse may implement toprevent/managethese risks.
Mr. Coleman’s nursing staff will be able to implement a variety of strategies to avoid,
and manage the risks previously outlined. It is important for a hypotensive patient to be
informed about the need to minimise impulsive postural changes (Berman et al., 2015;
Australian Medications Handbook, 2019). Instruct them to rise slowly when going from lying
to sitting positions, before standing and staying stationary for several seconds to allow
themselves to adjust (Berman et al., 2015). The use of balance assisting equipment should be
encouraged where appropriate (Lee et al., 2017). Examples of these may include walking
aids, and the use of grip bars if they are available (Lee et al., 2017). They should undertake a
falls risk assessment of Mr. Coleman to help inform by identifying areas of concern (Berman
et al., 2015). If deemed necessary, nursing staff may request that their patient make sure they
3
desklib-logo
You’re reading a preview
Preview Documents

To View Complete Document

Click the button to download
Subscribe to our plans

Download This Document